Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

August 27, 2021Jones County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 27, 2021, 3:03 PM CDT for Jones County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 3:03 PM CDT (20:03 UTC)
Expired
Aug 27, 2021, 4:00 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Hail
0.00 in
Wind
40

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 116 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS84 KJAN 272003
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
303 PM CDT Fri Aug 27 2021
 
MSZ065-066-074-272100-
Jones MS-Covington MS-Forrest MS-
303 PM CDT Fri Aug 27 2021

...A cluster of gusty thunderstorms will impact portions of northern 
Forrest, southeastern Covington and southwestern Jones Counties 
through 400 PM CDT...

At 302 PM CDT, Doppler radar was tracking gusty thunderstorms from 
Hattiesburg to near Moselle, or 7 miles south of Ellisville, moving 
northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Hattiesburg, Laurel, Petal, Ellisville, Sanford, Rawls Springs,
Sunrise, Macedonia, Eastabuchie, Moselle, Ovett and Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3134 8935 3135 8935 3135 8936 3143 8945
      3144 8947 3150 8954 3177 8927 3149 8896
      3143 8904 3143 8914 3135 8915 3126 8926
TIME...MOT...LOC 2002Z 127DEG 14KT 3150 8919 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 27, 12:45 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 12:45 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1245 PM CDT Fri Aug 27 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail through the period. Some showers and
storms will affect portions of the region this afternoon, which
could bring some brief MVFR conditions. VFR conditions should
continue overnight with additional convection tomorrow. /28/

&&

.DISCUSSION...

Today through tonight: most attention is turning toward what is
currently Tropical Storm Ida, forecast to become a major
hurricane while approaching the northern Gulf Coast this weekend,
and the eventual impacts the system will bring to the ArkLaMiss
region. For the near term though, the forecast area is
experiencing typical late summer conditions with a hot and humid
airmass supporting diurnal convective rainfall as high pressure
remains anchored over the southeast CONUS. A trough moving
through deep E-SE flow on the southwest side of the high will help
to enhance convective rainfall later today, particularly over
southern/eastern portions of the forecast area. Otherwise, expect
seasonable heat stress levels with a few locations reaching the
100-105 range this afternoon. Tonight, we'll see convective
rainfall chances wind down early in the evening with a rain-free
but humid overnight. /EC/

Tomorrow through Friday:

Tropical storm Ida will continue to be the primary focus through the
forecast period as it moves into the Gulf of Mexico and towards the
central Gulf Coast late this weekend. For tomorrow, prior to Ida's
arrival, stout sub-tropical ridging will remain centered over the
Coastal Plain of the Carolinas with flat ridging extending west
across the southern half of the CONUS. Further north, a potent
shortwave trough will be ejecting out of the Northern Rockies within
active northern stream flow draped along the International Border.
Deep tropical moisture will continue to stream into the region in
advance of Ida which will help foster scattered to numerous showers
and thunderstorms, especially along and south of I-20. Afternoon
high temperatures will also range from the low to mid 90s with heat
indices climbing into the 100-105 degree range over portions of the
Delta. Will keep the HWO focused on tropical hazards for now, but a
limited heat graphic cannot be ruled out if these forecast values
are maintained with future guidance.

Sunday through Tuesday will be the main timeframe for impacts to the
Lower Mississippi Valley from Ida. Ida is forecast to emerge from
Cuba and into the Gulf of Mexico Saturday morning on a northwest
trajectory as stout ridging remains centered over the Carolinas.
This flow regime around the ridge brings the system to the central
to southeast Louisiana coast by Sunday afternoon. Conditions across
the Gulf of Mexico will be extremely favorable for further
strengthening as vertical wind shear remains weak with deep warm
waters and substantial ocean heat content. Furthermore, it appears
likely that Ida will pass over the Gulf Loop Current where the
greatest ocean heat content will reside. As a result, Ida is
forecast to strengthen to a major hurricane at landfall. Given the
aforementioned conditions, it's also possible that the system could
undergo a period of rapid intensification during it's trip across
the Gulf. Track guidance remains tightly clustered with a projected
landfall along the central to southeast Louisiana coast. At the same
time, the previously mentioned northern stream shortwave trough,
will be swinging through the Great Lakes region. This will act to
weaken/flatten the Carolinas ridge and allow Ida to take a north and
eventually northeast turn as it heads inland over the CWA. Broad
flat ridging north of the system and weak steering currents will
slow forward motion with the system taking over 24 hours to traverse
the CWA. Individual impacts will be discussed in more detail below.

Flooding rain threat: The slow motion of the weakening system is
definitely concerning for heavy rainfall and flash flooding. Latest
QPF guidance from WPC paints a swath of 5-8" of rain generally along
and southeast of the Natchez Trace corridor. Locally heavier amounts
will also be possible, especially for locations that see slow moving
convergent bands with intense rainfall rates. Exact placement of the
heavy rain axis will ultimately depend on Ida's eventual track. If
landfall occurs a little further east the axis will shift east as
well into eastern Mississippi. On the other hand, a further west
track up the Mississippi River would subsequently shift the heavy
rainfall further west. Will go ahead and introduce an elevated
threat area for flooding in the HWO/graphics for the majority of the
area.

Wind threat: Winds remain more challenging as they will ultimately
hinge on strength, track and forward speed of Ida. The expected slow
forward motion would allow for more weakening prior to the strongest
winds reaching portions of the CWA. However, a stronger system at
landfall could still yield a greater wind threat despite slower
forward motion. Regardless, the wind field is expected to be quite
expansive with strong gusty winds expected across much of the area.
Will also introduce tropical winds to the HWO/graphics with an
elevated area confined to far southern portions of the area and a
limited area further north.

Tornado threat: As with any landfalling tropical cyclone, attention
will have to be paid to the potential for tornadoes embedded within
rainbands. Large low-level wind fields will support copious amounts
of 0-1km shear and helicity. Instability will likely be more limited
Sunday night, but by Monday enough MLCAPE should be present to
support at least a threat for isolated tornadoes. Will hold off on
mentioning tornadoes in the HWO/graphics for now given that the
primary tornado window appears to be on Monday in the day 4 period.
However, a tornado graphic will likely be needed with future
forecast packages.

As previously mentioned, guidance remains tightly clustered on
track, but even a small wobble east or west would have implications
on where the greatest flooding, wind and tornado threat materialize.
Confidence in timing also remains low at this time as guidance has
trended slightly slower owing to ridging to the north of the system.
With this in mind, the forecast and graphics will be subject to
change as we head through the weekend. Thus, it is imperative to
stay abreast of the latest forecast information.

Depending on timing, what's left of Ida is forecast to lift
northeast and out of the area Tuesday night into Wednesday. This
will lead to a transition back into a more typical late summer
pattern, although drier air wrapping around the back side of the
remnants may limit coverage of any lingering showers and
thunderstorms. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  72  93  75 /  57  30  49  15
Meridian      91  71  91  72 /  61  39  49  15
Vicksburg     94  74  94  76 /  45  27  48  16
Hattiesburg   89  72  91  75 /  78  25  68  24
Natchez       92  73  91  74 /  64  31  58  19
Greenville    94  73  94  75 /  18  11  27  14
Greenwood     94  73  94  74 /  21   9  29  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Aug 27, 5:00 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
500 AM CDT Fri Aug 27 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
500 AM CDT Fri Aug 27 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Tropical Storm Ida is forecast to become a hurricane as it tracks
across the Gulf of Mexico and heads toward the Louisiana coast.
Based on the offical track from the National Hurricane Center, Ida
will likely bring heavy rainfall and high winds to the outlook
area as we go from Sunday into Monday and Tuesday. Areas of Flash
flooding and power outages will be possible, especially over
southern portions of Mississippi.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

20

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 27, 2:37 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
237 PM CDT Fri Aug 27 2021

MSZ056-272015-
Smith MS-
237 PM CDT Fri Aug 27 2021

...Showers producing gusty wind will impact portions of southern
Smith County through 315 PM CDT...

At 236 PM CDT, Doppler radar was tracking showers producing gusty
wind near Taylorsville, or near Stringer, moving northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Taylorsville and Mize.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3179 8945 3184 8965 3195 8965 3210 8955
      3194 8932 3180 8932
TIME...MOT...LOC 1936Z 118DEG 20KT 3186 8938

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Aug 27, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
303 PM CDT Fri Aug 27 2021

MSZ065-066-074-272100-
Jones MS-Covington MS-Forrest MS-
303 PM CDT Fri Aug 27 2021

...A cluster of gusty thunderstorms will impact portions of northern
Forrest, southeastern Covington and southwestern Jones Counties
through 400 PM CDT...

At 302 PM CDT, Doppler radar was tracking gusty thunderstorms from
Hattiesburg to near Moselle, or 7 miles south of Ellisville, moving
northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hattiesburg, Laurel, Petal, Ellisville, Sanford, Rawls Springs,
Sunrise, Macedonia, Eastabuchie, Moselle, Ovett and Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3134 8935 3135 8935 3135 8936 3143 8945
      3144 8947 3150 8954 3177 8927 3149 8896
      3143 8904 3143 8914 3135 8915 3126 8926
TIME...MOT...LOC 2002Z 127DEG 14KT 3150 8919

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:37 PM CDTSpecial Weather StatementJANSmith38 min
Aug 27, 4:10 PM CDTTropical Storm WatchJANAdams, Claiborne, Copiah, Covington, Forrest, Franklin and 18 more24 hr
Aug 27, 5:46 PM CDTSpecial Weather StatementJANYazoo44 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.